Pennsylvania, 2008

Damaging Wind in Pennsylvania, June 8, 2008

June 8, 2008 · NWS CTP · 1 event in 1 county or zone

Scattered thunderstorms developed along the northern tier of Pennsylvania during the mid to late afternoon in a very warm and humid airmass. A cluster of storms over Warren County produced isolated wind damage, toppling multiple trees west of Sheffield near Cherry Grove.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Scattered thunderstorms developed along the northern tier of Pennsylvania during the mid to late afternoon in a very warm and humid airmass. A cluster of storms over Warren County produced isolated wind damage, toppling multiple trees west of Sheffield near Cherry Grove.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 8, 7:16 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 8, 7:16 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
816 PM EDT SUN JUN 8 2008

.SYNOPSIS...
MID SUMMER HEAT AND HUMIDITY WILL CONTINUE THROUGH MONDAY...AND
PERHAPS INTO TUESDAY FOR THE CENTRAL MOUNTAINS AND SUSQUEHANNA
VALLEY...UNTIL A WEAK FRONT BRINGS RELIEF IN THE FORM OF SHOWERS
AND THUNDERSTORMS AND THEN A RETURN TO NORMAL TEMPERATURES. BY
FRIDAY OR SATURDAY THE TEMPERATURES MAY WARM TO SLIGHTLY ABOVE
NORMAL ALONG WITH CHANCES FOR MAINLY AFTERNOON OR EVENING SHOWERS
OR THUNDERSTORMS.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
TSTORMS ALREADY OVER THE NRN TIER...AND NEAR SEVERE WITH SMALL
HAIL AND GUSTS TO 50 MPH POSSIBLE. MORE T WILL MOVE IN FROM THE
WEST SHORTLY...BUT SHOULD REMAIN NORTH OF I-80. SCT TO ALMOST
LIKELY POPS OVER THE NW LOOK GOOD FOR THE EVENING...WITH LOWER
POPS AFTER 1 OR 2 AM LOCAL. CLOUD COVER SHOULD ALSO DECREASE AFTER
MIDNIGHT AS THE SHORTWAVE ASSOCIATED WITH THE NEXT BATCH OF STORMS
MOVES TO THE EAST...AND RIDGE AND CAP TAKE OVER AGAIN.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
PATCHY FOG AGAIN POSSIBLE LATE TONIGHT/EARLY MONDAY IN THE HAZY
AND HUMID AIRMASS...MAINLY IT SHOULD BE IN THE SUSQ VALLEY. DID
NOT MENTION HAZE FOR TOMORROW AS HAZY CONDITIONS HAVE NOT REALLY
DEVELOPED UNDER THIS HIGH PRESSURE RIDGE. VSBYS GENERALLY
REMAINING AOA 10SM.

THE HEAT AND HUMIDITY CONTINUE ON MONDAY. EXTENDED THE ADVISORY
INTO MONDAY EVENING FOR HEAT INDICES AGAIN NEAR OR SLIGHTLY ABOVE
100. NOBODY SHOULD TOP 105...BUT TEMPS AGAIN IN THE M-U90S SHOULD
LEAD TO HIGH HEAT INDICES. DEWPOINTS MAY BE SLIGHTLY LOWER THAN
SUNDAY...BUT CLIMO AND PERSISTENCE SAY TO KEEP THEM SIMILAR TO
SUNDAY...IN THE LOWER 70S IN THE SUSQ VALLEY AND WELL INTO THE 60S
ELSEWHERE.

THERE WILL AGAIN BE A SLIGHT CHC OF A SHOWER OR TSTORM IN THE NRN
TIER ON MON AFTN...AS LAKE BREEZE MAY HELP TO CREATE A BIT OF
CONVERGENCE TO POP THINGS UP ACROSS THE NRN TIER.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
588 DAM SUBTROPICAL RIDGE WILL SLIDE EWD OFF OF THE ERN SEABOARD BY
EARLY TUESDAY IN ADVANCE OF A MIDWEST/UPPER PLAINS MID-LVL
TROF...WHICH WILL TAKE ON A BRIEF NEGATIVE TILT AS IT LIFTS QUICKLY
NEWD THRU THE LWR GLKS. AT THE SFC...ASSOC CLD FNT WILL SWEEP ENEWD
THRU THE OH VLY DURG THE EARLY AFTN AND MOVE INTO PA LATER IN THE
DAY/EARLY EVE. A PRE-FRONTAL TROF WILL ALSO SET UP IN THE LEE OF THE
APPALACHIANS FM SERN NY SWWD THRU THE MID/LWR SUSQ VLY. BOTH SFC
FEATURES WILL ACT AS A FOCUS FOR CONVECTION.

A MOIST LLVL AIRMASS /SFC DEWPOINTS OF 65-70F/ IN CONJUNCTION
WITH DAYTIME HEATING SHOULD LEAD TO A VERY UNSTABLE AIRMASS ALONG
AND AHEAD OF BOTH LLVL BOUNDARIES TUE AFTN. THE SREF SHOWS A
FAIRLY HIGH PROBABILITY /60-80%/ OF LI/S < -4 AND CAPE VALUES
EXCEEDING 1000 J/KG. THE 12KM NAM SHOWS CINH ERODING FIRST ACROSS
THE UPR OH VLY/WRN PA EARLY IN THE DAY...WITH STORMS LKLY HOLDING
OFF UNTL THE AFTN FURTHER EAST ACROSS CENTRAL/ERN PA INITIATING ON
THE EDGE OF THE CAP/PRE-FRONTAL TROF. 45-50KT SSWLY MID LVL FLOW
OVERSPREADING THE REGION WILL PROVIDE SUFFICIENT SHEAR FOR
ORGANIZED STG TO SEVERE STORMS. DY3 SPC OUTLOOK HAS ALL OF THE
CWFA IN SLIGHT RISK...WHICH IS COVERED IN THE HWO. HAVE GONE ABV
MOS BLEND FOR POPS BASED ON THE SREF...BUT HELD IN THE LKLY RANGE
60-70% FOR MOST AREAS. RECORD TEMPS MAY BE IN JEOPARDY AT IPT/MDT
ON TUE (6/10) WITH FCST MAXES IN THE LOW/MID 90S. SEE CLIMATE
SECTION BELOW MORE DETAILS.

TAPERED POPS OFF TUE NGT FROM WEST-EAST AS THE CLD FNT EXITS THE
CWFA. HIGH PRES MOVG IN FM THE GLKS WILL BRING COOLER/DRIER AIR
AND TRANQUIL WX WED/THUR...PROVIDING A TEMPORARY PAUSE IN THE
UNSEASONABLY WARM WEATHER. TWD THE END OF THE WORK WEEK/UPCOMING
WKEND...UNCERTAINTY INCREASES IN THE FCST AS THE OP ECMWF/GFS
DEVELOP AN UPPER LOW OFF OF THE ECOAST. MEANWHILE...THE GFS ENS
STILL SHOWS ANOMALOUS RIDGING OVR MUCH OF THE MID ATLC AND
NORTHEAST. HAVE CONTINUED A MOSGUIDE/HPC BLEND FOR TEMPS/POPS IN
THE LATER PDS TO ACCOUNT FOR THE AFOREMENTIONED UNCERTAINTY. THIS
YIELDS A MAINLY DRY FCST DY4-8. HOWEVER THE GEFS DOES SHOW FNTL
PCPN MOVG E OUT OF THE MS VLY AND APPROACHING THE REGION TWD THE
LATTER HALF OF THE WKEND.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
SCT SHWRS/TSTMS OVER NORTHERN PA EARLY THIS EVENING EXPECTED TO
DISSIPATE SHORTLY AFTER SUNSET. A MORE ORGANIZED AREA OF
SHWRS/TSTMS...CURRENTLY OVR SOUTHERN ONTARIO...SHOULD PUSH INTO
UPSTATE NY OVERNIGHT ALONG AXIS OF GREATEST MOISTURE/INSTABILITY.
HOWEVER...CAN/T RULE OUT NORTHERN PA /KBFD/ GETTING CLIPPED BTWN
03-07Z.

MONDAY/MONDAY NITE...DOMINANT RIDGE OF HI PRES REMAINS OVER THE EASTERN
SEABOARD. WARM TEMPS ALOFT SHOULD SUPPRESS ANY CONVECTION...SO
FCST WILL BE DRY. THE RELATIVELY LIGHT WINDS AND HIGH HUMIDITY
ASSOCIATED WITH THIS SYSTEM WILL BE CONDUCIVE TO SOME HAZE OR FOG
/4-6SM/ DURING THE AM HOURS...WHEN WINDS/MIXING AT A LOW POINT.

A DYING COLD FRONT WILL MOVE INTO THE REGION TUES/TUE
EVENING...PROVIDING A BETTER CHC OF SHWRS/TSTMS STATEWIDE. A
RIDGE OF HI PRES IS LIKELY TO BUILD INTO THE REGION WED/THUR...PROVIDING
GOOD FLYING CONDS.

&&

.CLIMATE...
RECORD HIGH TEMPERATURES FOR SELECTED SITES.

6/8
WILLIAMSPORT  98 IN 1933
HARRISBURG    96 IN 1999
STATE COLLEGE 94 IN 1933
ALTOONA       92 IN 1984
BRADFORD      88 IN 1968

6/9
WILLIAMSPORT 99 IN 1933
HARRISBURG 97 IN 1933
STATE COLLEGE 95 IN 1933
ALTOONA 93 IN 1984
BRADFORD 85 IN 2004

6/10
WILLIAMSPORT 93 IN 1914/1991
HARRISBURG96 IN 1984

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM EDT MONDAY FOR PAZ028-036-045-046-
049>053-056-057-059-063>066.

&&

SYNOPSIS...DANGELO/LACORTE/RXR
NEAR TERM...DANGELO/RXR
SHORT TERM...DANGELO/RXR
LONG TERM...STEINBUGL
AVIATION...FITZGERALD
CLIMATE...STEINBUGL
Hazardous weather outlook, Jun 8, 6:51 PM EST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
751 PM EDT SUN JUN 8 2008

PAZ004>006-010>012-017>019-024>027-033>035-037-041-042-058-100000-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
SOMERSET-BEDFORD-FULTON-TIOGA-NORTHERN LYCOMING-SULLIVAN-SCHUYLKILL-
751 PM EDT SUN JUN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT WILL MOVE INTO THE REGION TUESDAY ACCOMPANIED BY
SHOWERS AND THUNDERSTORMS. SOME OF THE THUNDERSTORMS COULD BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ028-036-045-046-049>053-056-057-059-063>066-100000-
JUNIATA-FRANKLIN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-
MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
751 PM EDT SUN JUN 8 2008

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

A COLD FRONT WILL MOVE INTO THE REGION TUESDAY ACCOMPANIED BY
SHOWERS AND THUNDERSTORMS. SOME OF THE THUNDERSTORMS COULD BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DANGELO

In the hours before

Special weather statement, Jun 8, 5:48 PM EST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
648 PM EDT SUN JUN 8 2008

PAZ005-082315-
MCKEAN-
648 PM EDT SUN JUN 8 2008

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MCKEAN COUNTY...

AT 640 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 12 MILES SOUTHWEST OF BRADFORD...MOVING
EAST AT 34 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR LEWIS RUN AROUND 655 PM...CYCLONE AROUND 705
PM...REW AROUND 710 PM AND SMETHPORT AROUND 715 PM.

FORECASTER: KF
Special weather statement, Jun 8, 6:02 PM EST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
702 PM EDT SUN JUN 8 2008

PAZ042-082315-
SULLIVAN-
702 PM EDT SUN JUN 8 2008

...STRONG THUNDERSTORMS AFFECTING EAST CENTRAL SULLIVAN COUNTY...

AT 659 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
SOUTH OF WYALUSING TO 13 MILES SOUTHWEST OF WYALUSING...MOVING
SOUTHEAST AT 37 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR RICKETTS GLEN STATE PARK AROUND 710 PM.

FORECASTER: KF
Special weather statement, Jun 8, 6:58 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
758 PM EDT SUN JUN 8 2008

PAZ041-046-090030-
NORTHERN LYCOMING-SOUTHERN LYCOMING-
758 PM EDT SUN JUN 8 2008

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LYCOMING COUNTY...

AT 752 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 18 MILES SOUTHEAST OF WELLSBORO...
MOVING SOUTHEAST AT 34 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR TROUT RUN AROUND 805 PM...RALSTON AROUND 810
PM...LOYALSOCKVILLE AROUND 820 PM AND BARBOURS AROUND 830 PM.

FORECASTER: KF
Special weather statement, Jun 8, 7:24 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
824 PM EDT SUN JUN 8 2008

PAZ004-090100-
WARREN-
824 PM EDT SUN JUN 8 2008

...GUSTY THUNDERSTORMS WILL AFFECT WARREN COUNTY...

AT 819 PM EDT...RADAR SHOWED THUNDERSTORMS BREAKING OUT ACROSS
WARREN COUNTY. WIND GUSTS TO NEAR 50 MPH HAVE BEEN REPORTED JUST
WEST OF THE AREA AND ARE POSSIBLE ACROSS WARREN COUNTY BETWEEN 830
PM AND 930 PM.

FORECASTER: KF
Special weather statement, Jun 8, 7:47 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
847 PM EDT SUN JUN 8 2008

PAZ041-042-046-053-090115-
COLUMBIA-NORTHERN LYCOMING-SOUTHERN LYCOMING-SULLIVAN-
847 PM EDT SUN JUN 8 2008

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LYCOMING...NORTHERN
COLUMBIA AND SOUTHERN SULLIVAN COUNTIES...

AT 842 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 12 MILES NORTHEAST OF MONTOURSVILLE...
MOVING EAST AT 35 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR MUNCY VALLEY AROUND 855 PM...LAIRDSVILLE
AROUND 900 PM...BIGGERTOWN AROUND 905 PM AND CENTRAL AROUND 915 PM.

FORECASTER: KF
Special weather statement, Jun 8, 8:08 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
908 PM EDT SUN JUN 8 2008

PAZ042-046-053-090145-
COLUMBIA-SOUTHERN LYCOMING-SULLIVAN-
908 PM EDT SUN JUN 8 2008

...STRONG THUNDERSTORMS WILL AFFECT EASTERN SULLIVAN...NORTHERN
COLUMBIA AND EXTREME SOUTHEASTERN LYCOMING COUNTIES...

AT 903 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM DUSHORE
TO MUNCY...MOVING EAST AT 34 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS.

THESE STORMS WILL BE NEAR CENTRAL AROUND 920 PM AND RICKETTS GLEN
STATE PARK AROUND 925 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 220...STATE
ROAD 118.

FORECASTER: DANGELO

The radar

The State College radar (KCCX), 130 km away, was scanning. The volume nearest the first event began at 01:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Warren

When
June 8, 8:20 PM EST
Where
Warren County, 0.52 mi W of Cherry Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
41.700, -79.160

The Warren County 911 center reported multiple trees down approximately seven miles west of Sheffield near Cherry Grove.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92916.